Hail, Fayette
- When
- March 31, 2:32 PM CST
- Where
- Fayette County, 0.69 mi N of Fairbank
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.640, -92.050
The first two tornadoes of 2007 in northeast Iowa hit a couple of farms, damaging buildings and trees. In addition, the public and law enforcement officials reported hail the size of quarters, along with thunderstorm wind gusts estimated between 60 to 65 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
The first two tornadoes of 2007 in northeast Iowa hit a couple of farms, damaging buildings and trees. In addition, the public and law enforcement officials reported hail the size of quarters, along with thunderstorm wind gusts estimated between 60 to 65 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 31, 1:30 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 230 PM CDT SAT MAR 31 2007 .SHORT TERM...THROUGH TUESDAY NIGHT PRIMARY FORECAST CONCERNS WERE FOCUSED ON RAIN CHANCES/AMOUNTS TONIGHT...ALONG WITH POTENTIAL FOR SEVERE STORMS LATE THIS AFTERNOON AND EVENING. IN ADDITION...ATTENTION TURNS TO ANOTHER VIGOROUS WAVE TO IMPACT THE AREA EARLY IN THE WEEK. AFTERNOON SURFACE ANALYSIS HAD DEEPENING AND OCCLUDING LOW PRESSURE NEAR KOMA. WARM FRONT EXTENDED ACROSS CENTRAL IOWA INTO NORTHERN IL...WHILE COLD FRONT TRAILED SOUTHWARD ACROSS WESTERN MISSOURI. WARM SECTOR SURFACE DEW POINTS WERE IN THE LOWER 60S ACROSS MISSOURI INTO SOUTHERN IOWA. DRY SLOT EVIDENT JUST AHEAD OF SYSTEM...WHICH WAS ALLOWING FOR DESTABILIZATION. RADAR COMPOSITE INDICATED CONVECTION ON AN INCREASING TREND ALONG AND AHEAD OF COLD FRONT AND OCCLUSION. LAPS AND RUC MUCAPE VALUES UP TO 1200 J/KG ARCING AHEAD OF SYSTEM. WATER VAPOR IMAGERY INDICATED VIGOROUS 500MB CIRCULATION OVER EASTERN NEBRASKA...WITH PRONOUNCED DRY SLOT PUSHING ACROSS IOWA AND MISSOURI AIDING IN DESTABILIZATION. 12Z 31MAR07 DETERMINISTIC MODELS WERE IN GOOD AGREEMENT ON TRACK OF NEARLY VERTICALLY STACKED 500MB AND SURFACE LOW TONIGHT INTO SUNDAY. FORECAST CONFIDENCE REMAINS HIGH THAT THIS SYSTEM WILL LIFT ACROSS VICINITY OF THE FORECAST AREA TONIGHT INTO SUNDAY BASED ON EXCELLENT MODEL CLUSTERING OF UPPER LEVEL AND SURFACE FEATURES. LOOKING AHEAD TO EARLY NEXT WEEK...MODELS CONTINUED TO HAVE A CONSISTENT SIGNAL THAT ANOTHER DYNAMIC SYSTEM SHOULD IMPACT THE UPPER MISSISSIPPI VALLEY. THIS SUPPORTS INCREASING CONFIDENCE THAT OUR FORECAST AREA SHOULD RECEIVE ANOTHER ROUND OF PRECIPITATION... ESPECIALLY MONDAY NIGHT INTO TUESDAY. THERE WERE STILL SOME MODEL DIFFERENCES WITH RESPECT TO FINER DETAILS...WHICH CAN BE RESOLVED WITH TIME. EVEN SO...60-80 PERCENT OF GFS ENSEMBLES SUPPORTED MEASURABLE PRECIPITATION ACROSS MUCH OF THE FORECAST AREA. TONIGHT...VIGOROUS UPPER LEVEL AND SURFACE WAVE EXPECTED TO MOVE NORTHWARD INTO THE UPPER MISSISSIPPI VALLEY. LOW LEVEL THETA-E CONVERGENCE AND STRONG 850MB MOISTURE TRANSPORT ASSOCIATED WITH OCCLUDED SURFACE LOW...ALONG WITH UPPER LEVEL DIVERGENCE...PROVIDES AMPLE FORCING TO SUPPORT HIGH RAIN PROBABILITIES. AS SURFACE LOW AND OCCLUSION LIFTS NORTHWARD TONIGHT...TRIPLE POINT EXPECTED TO MOVE ACROSS EASTERN IOWA INTO SOUTHWEST WI. BASED ON LATEST MODEL SEVERE WEATHER PARAMETERS...BEST POTENTIAL FOR SEVERE STORMS IN THE FORECAST AREA SHOULD BE FROM 21Z 31MAR07 TO 03Z 01 APR07. MOST FAVORABLE AREAS WOULD BE NORTHEAST IOWA...AS WELL AS ADJACENT PART OF SOUTHEAST MN AND SOUTHWEST CORNER OF WI. EFFECTS OF DRY SLOT SHOULD COME INTO PLAY IN AFOREMENTIONED AREAS... WHICH WILL ENHANCE THERMODYNAMIC ENVIRONMENT. MUCAPE VALUES INITIALLY OF UP TO 1200 J/KG EVENTUALLY WANE TO VALUES OF LESS THAN 500 J/KG WITH LOSS OF SURFACE HEATING AFTER SUNSET. EVEN SO...INSTABILITY... 0-6KM SHEAR OF 40-50KTS...AND HELICITY VALUES OF 200-300 M2/S2 SUPPORTS POTENTIAL FOR LOW-TOP SUPERCELLS. PLEASE REFERENCE LATEST HAZARDOUS WEATHER OUTLOOK AND SPC DAY ONE OUTLOOK FOR FURTHER DETAILS. IN ADDITION TO CONCERN FOR SEVERE STORMS...TONGUE OF HIGH PRECIPITABLE WATER VALUES AROUND AN INCH WRAP NORTHWARD THIS EVENING WITH OCCLUDED FRONT. THIS IN COMBINATION WITH STRONG UPPER LEVEL DIVERGENCE SUGGESTS HEAVY RAINFALL POTENTIAL ACROSS PARTS OF THE FORECAST AREA THIS EVENING. RAINFALL COULD BE 1-2 INCHES IN SOME LOCATIONS. IN SPITE OF FACT THAT INDIVIDUAL STORM CELLS SHOULD BE MOVING STEADILY...TRAINING OF CONVECTION RAISES CONCERNS FOR HYDROLOGIC ISSUES. AT THIS TIME...BELIEVE PROGRESSIVE NATURE OF SYSTEM PRECLUDES ISSUANCE OF FLOOD WATCH HEADLINES. SUNDAY INTO SUNDAY EVENING...PROXIMITY OF COLD POOL ALOFT ASSOCIATED WITH NEARLY VERTICALLY STACKED SYSTEM CONTINUES TO SUPPORT SCATTERED LOW-TOP CONVECTION. T-Q INDICES VALUES OF 14C-15C CORROBORATED THIS. PER MODEL GUIDANCE...ADJUSTED RAIN PROBABILITIES UPWARD A BIT...ALONG WITH CONTINUATION OF POSSIBILITY FOR ISOLATED THUNDER. IN ADDITION... INCLUDED MENTION OF LINGERING SHOWER CHANCES INTO SUNDAY EVENING. MONDAY INTO TUESDAY...YET ANOTHER DYNAMIC WAVE SHOULD IMPACT THE FORECAST AREA. CONFIDENCE CONTINUES GROWING THAT THIS SYSTEM SHOULD BRING ANOTHER ROUND OF PRECIPITATION BASED ON GFS AND NCEP ENSEMBLES. DETERMINISTIC GFS AND NAM/WRF BOTH INDICATED NO QPF UNTIL MONDAY NIGHT. HOWEVER...BASED ON WARM AIR ADVECTION SIGNAL AND INSTABILITY RETURNING NORTHWARD WITH WARM FRONT...OPTED TO MAINTAIN LOW-END RAIN PROBABILITIES MONDAY AFTERNOON. APPEARS BULK OF PRECIPITATION SHOULD OCCUR MONDAY NIGHT INTO TUESDAY. ENOUGH INSTABILITY SUPPORTS CONVECTION...AS ALREADY ADDRESSED IN CURRENT DATA BASE. AS SYSTEM MOVES BY...1000-500MB THICKNESS VALUES LITERALLY CRASH DOWNWARD IN ITS WAKE...WHICH SUGGESTS THERE COULD BE SOME SNOW. THUS...MAINTAINED MENTION OF RAIN OR SNOW IN NORTHERN AND WESTERN MOST SECTIONS OF THE FORECAST AREA TUESDAY AFTERNOON...WITH LINGERING RAIN OR SNOW SHOWER POTENTIAL AREAWIDE TUESDAY NIGHT. .LONG TERM...WEDNESDAY THROUGH SATURDAY WEDNESDAY...COLD AIR ALOFT IN WAKE OF UPPER LEVEL AND SURFACE LOW SITUATED OVER THE GREAT LAKES COULD RESULT IN A FEW LINGERING RAIN OR SNOW SHOWERS. THURSDAY THROUGH SATURDAY...CONFIDENCE WAS FAIRLY HIGH BASED ON CONSISTENCY IN MEDIUM RANGE MODELS THAT LARGE SURFACE HIGH PRESSURE SHOULD BUILD IN DURING THIS TIME FRAME. THEREFORE...DRY WEATHER CONDITIONS APPEAR PROBABLE. NO CHANGES WERE MADE TO THE EXTENDED OUTLOOK. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && THOMPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1140 AM CDT SAT MAR 31 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-011200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1140 AM CDT SAT MAR 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A DEEPENING LOW PRESSURE SYSTEM WILL MOVE SLOWLY NORTHEAST THROUGH WESTERN IOWA THIS AFTERNOON AND EVENING. THIS WILL ALLOW A WARM FRONT TO MOVE NORTHWARD INTO NORTHERN IOWA AND NORTHERN ILLINOIS THIS AFTERNOON...AND THROUGH PARTS OF SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN THIS EVENING. THIS FRONT WILL BRING WITH IT ABUNDANT MOISTURE. IN ADDITION... THE WIND ALOFT WILL BE FAVORABLE FOR A FEW OF THUNDERSTORMS TO BECOME SEVERE BETWEEN 4 PM AND 10 PM GENERALLY SOUTH OF AN AUSTIN MINNESOTA TO RICHLAND CENTER LINE. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS... AND POSSIBLY AN ISOLATED TORNADO. THE TORNADIC THREAT WILL BE GREATEST IN THE VICINITY OF THE FRONT. IN ADDITION WITH SOILS NEARLY SATURATED...ANY LOCALLY HEAVY RAINS THIS AFTERNOON OR TONIGHT WILL HAVE THE POTENTIAL TO PRODUCE RUN-OFF AND RISING WATER LEVELS IN AREA STREAMS AND RIVERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DUE TO COLDER AIR ALOFT OVER THE AREA ON SUNDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING. ANY THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS...BUT WILL BE CAPABLE OF PRODUCING SMALL HAIL. ANOTHER STORM SYSTEM WILL BRING A CHANCE OF MORE THUNDERSTORMS TO THE AREA MAINLY MONDAY NIGHT AND TUESDAY. DEPENDING ON THE TRACK AND TIMING OF THE LOW AND ITS ASSOCIATED FRONTS ACROSS THE AREA...THERE MAY BE A THREAT THAT A FEW OF THESE STORMS COULD REACH SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 4 PM THIS AFTERNOON AND 10 PM THIS EVENING ACROSS NORTHEAST IOWA...SOUTHWEST WISCONSIN... AND SOUTHEAST MINNESOTA. REPORTS OF HEAVY RAIN...RUN-OFF...RISING OR PONDING OF WATER AND ANY FLOODING WOULD BE APPRECIATED THIS AFTERNOON AND TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED AT THIS TIME. BOYNE
The La Crosse radar (KARX), 149 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
2 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
A tornado touched down briefly on a farm near Oelwein, destroying a 100 year old barn. A garage, machine shed, windmill and a few trees were damaged. No injuries were reported, although upstairs windows in the farm house were blown out.
A tornado, that originally started in Delaware County, Iowa, moved into Clayton County east of Edgewood, and continued northward toward Garber before lifting. This tornado hit a farm and destroyed a machine shed and snapped off trees. Debris was blown into a nearby field, which included boards being stabbed into the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyThe tornado archive for Iowa, 2007Warnings in Iowa, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20095, 20092, 20097, 20096, 20084.